Cholesterol Home > Lipitor and Lopid Warning
An important Lipitor and Lopid warning to be aware of is that taking both medications together can increase the risk of developing serious muscle problems, such as myopathy and rhabdomyolysis. It's wise to heed this Lipitor and Lopid warning -- the severe muscle problems that may develop when these drugs are taken together may ultimately lead to a complete breakdown of muscles, which can cause acute kidney failure.
Lipitor® (atorvastatin calcium) is a medication used to treat high cholesterol and high triglycerides. It is also used to help prevent cardiovascular disease. There are a number of possible Lipitor drug interactions, which are problems that can occur when Lipitor and another drug are used together. One of these drug interactions involves Lopid® (gemfibrozil), a medicine used to lower cholesterol and triglycerides. This Lipitor-Lopid warning concerns an increased risk of developing serious muscle problems when the two medicines are used together.
One of the more common side effects of Lipitor is muscle pain, weakness, or aches. For most people, this muscle pain does not indicate a serious problem. However, in rare cases, people develop a serious problem with their muscles while on Lipitor. Two such serious muscle problems are myopathy and rhabdomyolysis. Rhabdomyolysis is very serious because it can cause muscles to break down, which can cause the kidneys to stop working properly (acute kidney failure).
People taking both Lipitor and Lopid are at an increased risk for these serious muscle problems. Therefore, unless your healthcare provider feels that the benefits outweigh the risks, you should not take Lipitor and Lopid together.
If you are taking Lipitor and develop muscle pain, tenderness, or weakness (especially if you also have a fever or feel ill), call your healthcare provider immediately. This could be a sign that you have a serious condition that needs treatment right away (see Lipitor and Muscle Pain for more information).